Arizona, 2014

Flash Flood in Arizona, August 17, 2014

August 17, 2014 · NWS TWC · 1 event in 1 county or zone

50 inches. A morning storm caused flash flooding in Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Steering flow shifted to a southeasterly direction as the upper high migrated to northeast Arizona, with precipitable water values between 1.25 and 1.50 inches. A morning storm caused flash flooding in Tucson. Afternoon storms created strong winds that produced a haboob along Interstate 10 in Pinal County. Fortunately, no traffic accidents occurred as a result of the dust storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 3:05 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 3:05 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 AM MST MON AUG 17 2014

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS
THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY
RAIN THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...MUCH QUIETER THIS MORNING VERSUS 24 HOURS AGO. LAST
NIGHTS 500 MB PLOT PLACED THE CENTER OF THE 500 MB HIGH NORTH OF
FLAGSTAFF. THIS HIGH WILL MOVE INTO NW NM TODAY WHILE THE UPPER TROF
IN THE PACIFIC NW DROPS S AND BECOMES A CUT-OFF LOW ALONG NRN CA
COAST. THESE SYSTEMS WILL MAINTAIN A MOIST SOUTHERLY FLOW OVER THE
AREA TODAY. THE VARIOUS HIGH RESOLUTION MODELS WE LOOK AT ARE
SHOWING DIFFERENT SOLUTIONS FOR TODAY. WITH THAT IN MIND DON'T SEE
ANY REASON TO CHANGE THE FORECAST OF SCATTERED COVERAGE OF STORMS.
FLASH FLOODING A CONCERNS ONCE AGAIN TODAY...ESPECIALLY FOR THE
AREAS THAT RECORDED BETWEEN 1"-3" THIS WEEKEND. IN THE
TROPICS...TROPICAL DEPRESSION TWELVE-E WHICH IS 680 MILES SW OF THE
SRN TIP OF BAJA CA...MOST LIKELY WILL BECOME TROPICAL STORM LOWELL
LATER TODAY AND POTENTIALLY A MOISTURE INCREASE PLAYER THIS WEEK.

TUESDAY...THE UPPER RIDGE WILL EXTEND FROM TEXAS NORTH INTO THE
DAKOTAS WHILE THE CLOSED UPPER LOW WILL BE NEAR THE LA BASIN.
INCREASING S-SW FLOW ALOFT WILL MAINTAIN MOIST FLOW FROM THE S. IN
ADDITION TO FLASH FLOODING CONCERNS...THE POTENTIAL FOR SEVERE
STORMS WILL ALSO BE ON THE INCREASE. MOS POP NUMBERS ARE
SIGNIFICANTLY HIGHER THE CURRENT FORECAST POPS. THUS HAVE UPPED THEM
15-20% ACROSS THE BOARD. HIGHS 1-4 DEGREES COOLER THAN TODAY WHICH
STILL MAY BE A BIT TOO WARM WHEN LOOKING AT SOME OF THE MOS GUIDANCE.

WEDNESDAY...UPPER LOW IS FORECAST TO BE ALONG OR JUST OFF THE SRN CA
CST. MOIST SOUTHERLY FLOW CONTINUES ACROSS SRN AZ...BUT COULD ALSO
SEE SOME DRIER AIR PUSH INTO THE SWRN PART OF THE STATE. WILL
CONTINUE CHANCE OF AFTERNOON/EVENING STORMS. DEPENDING ON HOW MUCH
RAIN FALLS ON TUESDAY WILL HAVE A PART IN DETERMINING HOW WARM IT
WILL GET. 00Z MOS GUIDANCE COOLER THAN WHAT WE ARE FORECASTING.
AGAIN WILL NOT MAKE ANY CHANGES HERE.

THURSDAY INTO THE UPCOMING WEEKEND...STILL SOME UNCERTAINTY OF WHEN
OR IF THE SRN CA UPPER LOW WILL LIFT THRU THE STATE. GFS SAYS
THURSDAY...ECMWF SAYS FRIDAY...CANADIAN KEEPS IT OFFSHORE. WITH SUCH
UNCERTAINTY...WILL MAINTAIN NEAR CLIMO POPS DURING THIS PERIOD.

OVERALL STILL SHAPING UP TO BE A WET WEEK ACROSS SE AZ WITH FLASH
FLOODING A CONCERN MOST OF THE WEEK.

&&

.AVIATION...VALID THRU 19/12Z. DEBRIS CLOUDS WILL BE DECREASING THRU
18/18Z. BETWEEN 18/19Z TO 19/04Z...SCTD -TSRA/-SHRA WITH MVFR VSBYS
AND BRIEF WIND GUSTS TO NEAR 50 KTS NR STRONGER TSRA. AFT 19/04Z...
ISOLD -SHRA/TS. SFC WIND WILL GENERALLY BE LESS THAN 10 KTS THRU
THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS
AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER
THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS.
OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE
MOSTLY IN THE 25-50 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY
GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT
NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 17, 12:14 AM MST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 AM MST SUN AUG 17 2014

AZZ503-504-513-170800-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1214 AM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 100 AM MST...

AT 1206 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING WEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA JUNCTION AND AMADO.

LAT...LON 3161 11123 3185 11128 3188 11088 3170 11085
TIME...MOT...LOC 0714Z 083DEG 15KT 3178 11100

The radar

The Tucson radar (KEMX), 39 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 17, 5:30 AM MST to 6:15 AM MST
Where
Pima County, 2.74 mi NE of (Dma)davis Monthan A to 2.47 mi NE of (Dma)davis Monthan A
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.194, -110.843

Heavy rain of one half inch in less than 30 minutes over the Tucson area resulted in early morning flash flooding. A car was swept down the Alamo Wash at Calle Betelgeux near 22nd St. and Kolb Rd. Two occupants of the vehicle were rescued without injury.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540217.